

WEEKLY NEWSLETTER

Issue 436 Business for week beginning 06/03/17

Appointment Opportunity

The Irish Human Rights and Equality Commission are now accepting applications for the position of Director.

The Commission "has a statutory remit to protect and promote human rights and equality and to encourage the development of a culture of respect for human rights, equality and intercultural understanding". The Director has responsibility for the management of the organisation, including implementing of an organisational strategic plan.

Ideal candidates will have senior management experience in public administration, and significant experience in the field of human rights/equality, with some experience in policy. Excellent communication skills are also desired. More information on the desired experience can be found in the booklet, available <u>here</u>.

This position was published on publicjobs.ie on Friday 3 March. The closing date for applications is 3pm on Thursday 23 March 2017. The job listing can be found <u>here</u>.

EU cyber-crime Directive to be adopted

This week, Dáil Business will include the Order for Report, Report and Final Stages of the Criminal Justice (Offences Relating to Information Systems) Bill 2016.

In the main, the Bill provides for the inclusion of provisions made in Directive 2013/40/EU of the European Parliament and of the Council of 12 August 2013 (available <u>here</u>). The Directive's main purpose is to facilitate the introduction of standardised definitions of cyber-crime, and to put in place the mechanisms for cross-border cooperation in respect of Information System crime.

The Irish provisions include, among others:

- That it is an offence to intentionally access an information system without lawful authority;
- That it is an offence to intentionally interfere with an information system so as to hinder or interrupt its functioning;
- That it is an offence to intentionally interfere with data on an information system;
- That it is an offence to intentionally intercept the transmission of data to, from or within an information system; and
- That it is an offence to intentionally produce, sell, procure for use, import, distribute, or otherwise make available, a device, computer programme, password, code or data for the purpose of the commission of an offence.

The Bill can be viewed here.

Archives Bill to undergo Pre-Legislative Scrutiny

This week will see the launch of the Select Committee on Universal Jurisdiction of Human Rights Bill 2015.

The Bill, which was first presented to the Dáil in April 2015, was sponsored by Deputy Mick Wallace. It would, if enacted, extend jurisdiction for human rights violations. It would enable authorities in the State to charge and convict any person that violates human rights legislations by offences including "genocide, war crimes, torture and crimes against humanity", regardless of the state that the violations occurred in.

It would amend both the Criminal Justice (United Nations Convention against Torture) Act 2000 and the International Criminal Court Act 2006. The amendment to the Criminal Justice (United Nations Convention against Torture) Act 2000 would insert the following provision in place of the current Section 2:

"2. (1) A public official, whatever their nationality, who carries out an act of torture shall be guilty of a crime.

(2) A person, other than a public official, whatever their nationality, who carries out an act of torture shall be guilty of a crime.

(3) A person guilty of an offence of torture is subject to prosecution by the State regardless of their nationality and country of residence and will be liable on conviction to imprisonment for life.".

The Bill was unopposed when introduced. You can view the Bill here.



At Public Affairs Ireland

On the Blog

Interview Tips for Civil Service and Public Sector Interviews Tina Kinirons Read here

Prevention is Better than Cure – Improving Dignity at Work Sile O'Donnell Read here

Why bother with Regulatory Impact Assessment?

Tom Ferris Read here PAI Update on RIAs will take place on Friday 10 March. More information here.

Preparing for the new EU General Data Protection Regulation MB Donnelly of the ODPC Read here PAI Update on the GDPR will take place on Monday 6 March. More information here.

> **On Post-Brexit Data Transfers** Read here

Limited merit in President Trump's Plan to reduce Regulation Tom Ferris Read <u>here</u>

> Data-sharing in the Public Sector Fleur O'Shea Read here

Forthcoming Regulation of Counsellors and Psychotherapists in Ireland Dr Ken Germaine and Dr Tim Groenland Read here

You can find us on...



Training

Update Series: Data Protection Law in Ireland & EU's New Data Protection Regulation

6 March

Next year, the GDPR will become operational across EU countries. This will demand higher standards for data transfers. This update seminar will explore the ways in which this will impact on civil servants and the public service in Ireland. *Click here for more information*

Core Skills for EOs (2 days)

9 and 10 March

In 2016, Public Affairs Ireland began the roll-out of our New Entrant programmes. These two-day courses are developed with expert input from to ensure attendees gain the skills required at their grade. For those who are established in their role, these courses can serve as a refresher for all the competencies needed to excel in your role. For those who are established in their role, these courses can serve as a refresher for all the skills needed to excel in your role.

On successful completion of this module, learners will have a strong understanding of many topics, including:

- Interpersonal & Communication Skills
- Analysis & Decision Making (FOI, Data Protection and Procurement)
- Project Management & Delivery of Results
- People Management
- Wellbeing in the workplace
- Self-Development

Click here for more information

Update Series: Regulatory Impact Analyses (RIA)

10 March

Regulatory Impact Analyses, or Assessments (RIA)s are a measure introduced to analyse policy issues and solutions within public sector frameworks. They were first introduced in 2009. However, despite the length of time that they have been statutorily in place, the preparing and publication of them is still patchy. This half-day seminar will look at the process, the reasons behind the preparation, and the outcomes to which it can lead.

Click here for more information

Report Writing

13 March

The aim of this highly practical seminar is to help you write clear effective reports that are well planned and clearly structured. Our experienced trainer in writing and editing, Sarah Marriott, will show you how to ensure that the message in your reports is delivered effectively and persuasively to the target audience. <u>Click here for more information</u>

Managing, Motivating and Coaching Staff

14 March

This seminar will introduce you to using coaching as a management style and enable you to discover how coaching skills will help you to become more effective as a manager. *Click here for more information*

Core Skills for COs (2 days)

14 and 15 March

On successful completion of this module, learners will have a firm understanding of the following core skills and how to apply them to be an effective CO (and grade equivalent):

- Team-work: how to effectively work with your team members
- Effective records and information management (FOI, Data Protection & Procurement overview)
- Strategies for the effective delivery of results through planning, time management and problem-solving skills
- Customer Service & Communication Skills
- Wellbeing in the workplace

Self-Development opportunities

Click here for more information

Certificate in HR Management (3 days)

15, 22 and 29 March

This course provides you with the skills to excel in leadership in your organisation. It is specifically designed for the public sector and has been accredited by the Institute of Leadership and Management (ILM). *Click here for more information*

Tuesday 7 March

2.00 p.m. Leaders' Questions (FF, SF, LAB, AAA-PBP) 2.00 p.m. – 2.32 p.m. (32 mins)

2.32 p.m. Order of Business 2.32p.m. – 3.02 p.m. (30 mins)

3.02 p.m. Taoiseach's Questions (45 mins)

3.47 p.m. P.Q.s: Oral - Minister for Arts, Heritage, Regional, Rural and Gaeltacht Affairs (90 mins)

5.17 p.m. Topical Issues (48 mins) Private Notice Question (if any)

6.05 p.m. Government Business: - Motion re. Commission of Investigation (Grace case) (115 mins)

8.00 p.m.

Private Members Business (AAA-PBP) : - Protection of Life During Pregnancy (Amendment) Bill 2017 - Second Stage (120 mins) -Deputies Brid Smith, Richard Boyd Barrett, Gino Kenny, Mick Barry, Ruth Coppinger, Paul Murphy, Eamon Ryan and Catherine Martin

10.00 p.m. Dáil Adjourns

Thursday 9 March

12.00 p.m. Leaders' Questions (FF, SF, RIG, SD-GP) (32 mins)

12.32 p.m. Questions on Promised Legislation (15 mins)

12.47 p.m. Weekly divisions (43 mins)

1.30 p.m.

Government Business (120 mins) Health (Amendment) Bill 2017 - Second Stage resumed (Department of Health) Misuse of Drugs (Supervised Injecting Facilities) Bill 2017 - Second Stage resumed (Department of Health)

Stage resumed (Department of Health)

3.30 p.m. P.Q.s: Oral - Minister for Agriculture, Food and the Marine (90 mins)

5.00 p.m. Topical Issues (48 mins) Private Notice Question (if any)

5.48 p.m. Committee Report/PMB: - Universal Jurisdiction of Human Rights Bill 2015 – Second Stage (120 mins)

7.48 p.m. Dáil Adjourns

Wednesday 8 March

10.00 a.m. Government Business: - Motion re. Commission of Investigation (Grace case) (120 mins)

12.00 p.m. Leaders' Questions (FF, SF, I4C, RIG) (32 mins)

12.32 p.m. Questions on Promised Legislation (30 mins)

1.02 p.m. Taoiseach's Questions (45 mins)

1.47 p.m. Pre-European Council Statements

3.12 p.m. P.Q.s: Oral - Minister for Health (90 mins)

4.42 p.m. Topical Issues (48 mins) Private Notice Question (if any)

5.30 p.m. SOS (40 mins)

6.10 p.m.

Private Members Business (Fianna Fáil) : - Motion re. National Education Psychological Service (NEPS) (120 mins)

8.10 p.m.
Government Business (210 mins)
Criminal Justice (Suspended Sentences of Imprisonment) Bill 2016
[Seanad] - Order for Report, Report and Final Stages (Department of Justice and Equality)
Criminal Justice (Offences Relating to Information Systems) Bill 2016 - Order for Report, Report and Final Stages (Department of Justice and Equality)
Health (Amendment) Bill 2017 - Order for Second Stage and Second Stage (Department of Health)
Misuse of Drugs (Supervised Injecting Facilities) Bill 2017 - Second Stage resumed (Department of Health)

10.15 p.m. Dáil Adjourns

Tuesday 7 March

2.30 p.m. Commencement Matters

3.30 p.m. Order of Business

4.45 p.m. Adoption (Amendment) Bill 2016 – Report and Final Stages (Minister for Children & Youth Affairs)

Wednesday 8 March

10.30 a.m. Commencement Matters

11.30 a.m. Order of Business

12.45 p.m. Communications Regulation (Postal Services) Amendment Bill 2016 - Committee & Remaining Stages (Minister for Communications, Climate Action and Environment)

2.15 p.m. Private Members Business - Motion re. Tourism

4.30 p.m. Sea Fisheries (Amendment) Bill 2017 – All Stages (Department of Agriculture, Food and the Marine)

6.30 p.m. Motion regarding Commission of Investigation (Grace Case) (Department of Health)

7.50 p.m. Seanad Adjourns

Thursday 9 March

10.30 a.m. Commencement Matters

11.30 a.m. Order of Business

12.45 a.m. Statements on Defence (Department of Defence)

Tuesday 7 March

Future Funding of Domestic Water Services (Joint) CR3. I H 2000 11 a.m. AGENDA: Private Meeting

Public Accounts CR1 1H 2000 11 a m AGENDA: Private Meeting

Health (Joint) CR2, LH 2000 12 noon AGENDA: Consideration of the Health Products Regulatory Authority report on Cannabis for Medical Use - A Scientific Review [Representatives from the HPRA]

An Ghaeilge, an Ghaeltacht agus na hOileáin (Comh) CR4. LH 2000 3 p.m.

AGENDA: (i) An todhchaí: Post in Éirinn nó an bád bán (ii) Féinmharú agus daoine óga (iii) An t-ochtú leasú ar na mBunreacht [Coláiste an Eachréidh, Pobalscoil Chloich Cheannfhaola, Coláiste na Coiribe, Gaelcholáiste Choilm]

Agriculture, Food and the Marine (Joint) CR1, LH 2000 4 p.m. AGENDA: Systems, Governance and Procedure in Horse Racing Ireland (HRI) [Mr. Brian Kavanagh, CEO, HRI]

Education and Skills (Joint) CR2, LH 2000 4 p.m. AGENDA: (i) Scrutiny of EU legislative proposals: Schedule A: COM(2016)382 (Skills Guarantee); COM(2016)625 (Europass) Schedule B: COM(2016)708; COM(2016)742 (European Globalisation Adjustment Fund) (ii) Pre-Legislative Scrutiny of the Education (Amendment) Bill 2015 [PMB] and the General Scheme of the Education (Parent and Student Charter) Bill 2016 [Officials from the Department of Education and Skills; Department of Children and Youth Affairs; and Department of Public Expenditure and Reform. Representatives from the Ombudsman for Children's Office; the National Parents' Council; Education and Training Boards Ireland; the Irish Primary Principals' Network; and the Special Needs Parents' Association]

Finance, Public Expenditure and Reform, and Taoiseach (Joint) CR3, LH 2000 4 p.m. AGENDA: Overview of the operations of the National Lottery Session A 4 p.m. Ms. Tara Buckley, Director-General RGDATA Session B: 5.30 p.m. Mr. Liam Sloyan, Regulator, National Lottery Regulator

Thursday 9 March

Foreign Affairs and Trade, and Defence (Joint) CR1, LH 2000 9 a.m. AGENDA: Session A: 9:00 a.m. The implications of Brexit for Irish foreign policy [Dr Karen Devine, Department of Law and Government] Session B: 10:45 a.m. Discussion on the potential impact of Brexit on Irish Exports [Representatives from Irish Exporters Association]

Public Accounts CR3, LH 2000 9 a.m. AGENDA: (i) Business of the Committee; (ii) HSE Patients' Private Property Accounts 2015 HSE Financial Statements 2015 – Note 13 Fair Deal Scheme Health Repayments Scheme Donations Fund 2015 [Officials from the Dept of Health and the Health Service Executive]

Finance, Public Expenditure and Reform, and Taoiseach (Joint) CR2, LH 2000 10 a.m. AGENDA: Further scrutiny of EU legislative proposals COMs(2016)850, 851, 852, 853, 854 (Financial Sector Regulation - Risk Reduction Measures) [Representatives from the Department of Finance, Central Bank of Ireland and Banking and Payments Federation Ireland (BPFI)]

Social Protection (Joint) CR4, LH 2000 10 a.m. AGENDA: Money Advice and Budgeting Service (MABS) and Citizens Information Service (CIS) restructuring (resumed) [Representatives from the National Association of Citizens Information Services and the National Development Managers Network]

Dáil Business Room 2, LH 10.30 a.m. AGENDA: Private Meeting

Finance, Public Expenditure and Reform, and Taoiseach (Select) CR2, LH 2000 11 a.m. AGENDA: 2017 Revised Estimates for Public Services - Vote 11 (Office of the Minister for Public Expenditure and Reform), Vote 12 (Superannuation and Retired Allowances), Vote 14 (State Laboratory), Vote 15 (Secret Service), Vote 17 (Public Appointments Service), Vote 18 (National Shared Services Office), Vote 19 (Office of the Ombudsman) and Vote 39 (Office of Government Procurement) [Minister for Public Expenditure and Reform and Minister of State with special responsibility for Financial Services, eGovernment and Public Procurement]

Housing, Planning, Community and Local Government(Joint) CR1, LH 2000 2 p.m. AGENDA: Action Plan for Housing & Homelessness - Second Quarterly Progress Report [Officials from the Department of Housing, Planning, Community & Local Government]

Jobs, Enterprise and Innovation (Select) CR4, LH 2000 2 p.m. AGENDA: Knowledge Development Box (Certification of Inventions) Bill 2016 [Seanad] [Mr. John Halligan T.D. Minister of State for Training, Skills and Innovation]

Future Funding of Domestic Water Services (Joint) CR3, LH 2000 2.30 p.m. AGENDA: Private Meeting

Implementation of the Good Friday Agreement (Joint) CR2, LH 2000 3 p.m. AGENDA: The Implications of Brexit for the Good Friday Agreement and its Institutions (re-sumed) [Dr. Duncan Morrow, Lecturer and Director of Community Engagement, University of Ulster]

Wednesday 8 March

Children and Youth Affairs (Joint) CR1. I H 2000 9 a.m AGENDA: Pre-Legislative Scrutiny on the General Scheme of the Childcare (Amendment) Bill 2017 (Guardian ad Litem) [Representatives from Barnardos and the Children's Rights Alliance

Future of Healthcare (Select) CR3, LH 2000 9 a.m AGENDA: Private Meeting

Justice and Equality (Joint) CR2, LH 2000 9 a.m. AGENDA: Penal Reform (Resumed) [Probation Service and Irish Prison Service]

Dáil Reform (Sub) Room 2, LH 10.30 a.m AGENDA: Private Meeting

Children and Youth Affairs (Select) CR1, LH 2000 10.45 a.m. AGENDA: 2017 Revised Estimates for Public Services - Vote 40 (Children and Youth Affairs) [Minister for Children and Youth Affairs]

Future Funding of Domestic Water Services (Joint) CR4, LH 2000 1.30 p.m. AGENDA: Private Meeting

Health (Joint) CR3, LH 2000 1.30 p.m. AGENDA: Session A: 1.30 p.m. - 3.45 p.m. The implications of Brexit for the Health Sector [Officials from the Department of Health]; Please note that the Select Committee on Health will meet between 4pm and 5.15pm - see separate entry for further details Session B: 5.30 p.m. - 7.30 p.m. Women's Reproductive Health [Mr. Dainius Puras, UN Special Rapporteur; Ms. Orla O'Connor, Director of the National Women's Council of Ireland]

Public Petitions (Joint) CR1, LH 2000 1.30 p.m. AGENDA: Promoting awareness of the Public Petitions Process [Representatives from the Citizens Information Board]

Budgetary Oversight CR2, LH 2000 2 p.m. AGENDA: Developments in the national debt [Representatives from the National Treasury Management Agency (NTMA)]

Health (Select) CR3, LH 2000 4 p.m. AGENDA: Medical Practitioners (Amendment) Bill 2014 [Minister of State with special responsibility for Health Promotion at the Department of Health]

Dáil Procedure Room 2, LH 6 p.m. AGENDA: Private Meeting

Friday 10 March

Future Funding of Domestic Water Services (Joint) CR4, LH 2000 9 a.m. AGENDA: Private Meeting

The Alexander Hotel, Dublin 2 Thursday 30 March

PUBLIC AFFAIRS

Updates on Current Developments Impacting on Freedom of Information in Ireland

Key themes to be addressed

- The impact of the Freedom of Information Act 2014 on public organisations
- The Information Commissioners perspective on compliance with the FOI regime and identifying best practice in managing FOI requests
- An analysis of recent decisions of the Information Commissioner and the Courts on FOI cases
- The perspective of the Central Policy unit in DPER on the operation of FOI policy
- Practical issues for FOI Officers concerning requests for the release of different categories of confidential information
- FOI requests and cross border bodies
- The requesters perspective an analysis from a media commentator on latest trends in the operation of the FOI Act
- Analysis of the results of a survey of FOI officers on current issues and current practices impacting on the operation of the FOI Act in Ireland

Keynote Speaker: Paschal Donohoe TD



Paschal Donohoe is the Minister for Public Expenditure and Reform. Prior to this appointment he served, from July 2014-May 2016, as the Minister for Transport, Tourism and Sport. Paschal has also held the position as the Minister for European Affairs at the Department of An Taoiseach

and the Department of Foreign Affairs from July 2013-July 2014. Paschal was formerly the Chair of Ireland's Future in Europe Oireachtas Sub-Committee, as well as a member of the Public Accounts Committee.

Registration Fee €295*

*includes conference regsitration, speaker materials, refreshments and three-course lunch. Please note that 23% VAT applies on conferences. Group and membership discounts may apply. For more information, call us on (01) 819 8500.

For more information, click here

Other Speakers



Garrett Fennell is a solicitor and a specialist consultant in regulatory and public affairs. He will be chairing this conference.



Annette Hogan is a partner in the McCann Fitzgerald's and specialises in data protection and freedom of information



Paul Lavery is the head of the McCann Fitzgerald's Technology & Innovation Group and advises on a wide range of information technology, intellectual property, data protection, confidentiality and freedom of information issues.



Daniel McConnell is the Political Editor of the *Irish Examiner* and a best-selling author. Before that, he worked for almost a decade with Independent News and Media.



Ken Foxe is an assistant lecturer at Dublin Institute of Technology in the School of Media. He also worked as a freelance journalist and consultant specialising in Freedom of Information, data journalism, and investigative reporting.